Wednesday, 20 March 2013


Day 16

Progress is slow however I do have my good days as well as the bad.  I find mornings are the worst time as I have to deal with the aftermath of a night spent scratching.  I do try my best not to scratch during the night by wearing cotton gloves and taking antihistamine that makes me drowsy.  No matter what I do though this crazy itch takes over.  In saying this late mornings and afternoons are my best times where I am the most comfortable.  Probably down to the fact the vaseline I use to moisturise  is allowing for more movement and I am active so therefore distracted from scratching.  My problem areas are mainly my face and neck (where I applied steroid creams) my arms have slightly improved and have been over shadowed by my chest area which is red raw and sore.  I have also noticed the red/blisters have now spread down to my legs and are particularly bad behind my knees.  Again, areas where I have not had eczema since I was a child and at that nowhere near as bad.  All the symptoms keep pushing towards steroid cream withdrawal and not worsening eczema.  Even though this has stopped me from continuing with my normal daily life I am still positive that I have made the right decisions for the long run.  I can't wait for more improvement over the coming months so I can get on with living and enjoying life!

Wednesday, 13 March 2013

Day 8


Face/neck still improving, have competely shed a layer of skin in these areas and has left smooth pinkish skin in it's place.  The redness is still spreading, it is down to my hands and stomach now.  My arms are very sore and resorted to taking painkillers again to try and help with the pain.  As they are so dry it is becoming difficult to move them.  On the plus side that is me a week down!




Pictures show you how the blisters/redness is spreading down my arm and hand.  I never had eczema in these areas.  This is a well documented steroid cream withdrawal symptom.

Day 7

Face/neck continuing to shed, showing signs of smooth skin underneath.  It amazes me how quick the appearance of the skin can change, this gives me hope.  There has been an improvement with the swollen eyes calming down.  It seems that the worst areas are now my chest and arms as the red rash is spreading and causing the skin to become red, sore and dry.  Spreading to areas I never use to have eczema interestingly enough!  Clothes are becoming uncomfortable so resorting to wearing large baggy T shirts and leggings.

Day 6

Think it can't get any worse and it does!  Face/neck continuing to shed, will have to be careful as the dryness is creating cuts in my skin.  Redness/rash is spreading down arms now.  For the last couple of days I have been mopping around the house feeling sorry for myself.  In spite of this  I am still determined and looking at the long term aim.  I can hack this!


Above is a picture showing my neck.  You can see how dry and sore my skin looks.

Day 5

Today my worst areas are my face and neck, where I put most of my steroid creams on, are maybe not as red though very dry and skin tight.  Can't seem to even tolerate washing this area as skin is so sore to the touch.  Seems to be worse in the mornings and becomes more bearable in the afternoons.  I took  painkillers  and drowsy antihistamine.  The first month or two is apparently the worst for withdrawal so I need to grit my teeth and get through this.  By evening time skin on face/neck is starting to shed.. god I feel unattractive :(

Day 4

Oh dear, aware of oozing during night, out of my ear too!  Eyes still swollen, skin oozing in folds of skin, dry patches, red/sore skin.  Put 50/50 on and ping bright red inflamed skin burning!  Sat at back door for an hour to cool skin down (march in Scotland brrhhh!) and frozen peas as ice pack. Not pleasant skin is obviously not tolerating this anymore going to try Vaseline as this was recommended.  This withdrawal is brutal!!!  Taking lots of antihistamine.

Day 3

Wow what a morning!  Woke up scratching and aware of skin dampness, maybe this is the dreaded ooze!  Looked in mirror eyes swollen, skin has a thick appearance.  Went for a hot shower big mistake! face red raw, swollen and inflamed problem areas on body the same.  Skin hurts take an antihistamine and wait for skin to calm down.  Midday my face looks shocking felt tearful and panicky.  Did not think this would happen so quick!

Symptoms so far: inflammation, burning skin, swollen puffy eyes, itchy, rushes in body (probably trying to cool my system down), glands up, broken skin, low mood

Day 2

Feeling rather itchy today, always do though!  My problem areas are looking slightly worse.  Put my usual 50/50 on to moisturise and this seemed to aggravate skin.  Skin looking red and angry.  Thank goodness I don't have to go into work today cause this would be  classic panic mode.. pressure is off phew!

Day 1

So today marks the first day of no steroid/elidel.  Feeling apprehensive not sure what to expect especially after hearing how hellish the withdrawal can be. Have everything in place.  My dermatologist and doctor have backed me and signed me off work for 2 months, even though they don't understand why I am doing this.  I have had years of upset and agitation with my skin and I owe it to myself to do this and hopefully gain the benefit further down the road.  So theory is if I stop using steroids eventually my skin will return to it's former state as it was when I was a child.  A little dry and perhaps sensitive but livable and not impact on my day to day life too much.  What bliss that would be!!!

Tuesday, 12 March 2013

My Background & Story


I have been looking for an answer for some time now to explain my worsening eczema I think finally I have found the my answer.. addiction to steroid cream!  To give you some of my background, I have always had atopic eczema, as a child it was never too much of an issue for me.  I use to get patches behind my elbow and knees, very mild.  As a teenager I remember having dry sensitive skin and was allergic to some animals.  I think I started using steroid creams in my late teens.  Usually I applied the creams sparingly and not very often.  

Fast forward to the age 27 and I developed an allergy to a preservative found in many products including my oilatum and moisturiser I was using at the time for my dry skin.  It took me a while and patch testing to figure out this was the case.  Anyway as a consequence my eczema took a turn for the worse and I was admitted to hospital where strong steroid creams were applied all over my body.  It was around this time that my steroid cream use increased.  I remember starting to get small patches of eczema behind my ears and on my forehead.  I started using hydrocorticone and eumovate on these areas.  The eczema on my face and neck would improve initially though always return a little worse.  I was now using the steroid creams every day.  I went to a dermatologist and said I was concerned about using the steroids daily on these sensitive areas and he prescribed me Elidel.  

Over the next few years I continued to use either steroid ointment or Elidel daily on my face and neck.  I noticed my skin became more sensitive in these areas I couldn’t tolerate anything on my skin other than 50/50 (liquid paraffin) to moisturise my increasingly dry parched skin.  I also had some nasty staph infections on my face during this time where I had to take antibiotics to clear the infections.  I was getting to the stage where I felt like the creams were not working anymore and last September my eczema started to spread to my upper body, back and arms.  All areas that had not been affected before!  I could not understand why this was happening and started to apply stronger steroid ointments to these areas.  It felt like I could not gain control or manage my skin anymore.  From then on I was on a mission to solve this problem which led me to changing my diet, chinese herbs, acupuncture, not using shampoo yuck.. the list goes on and the eczema still remained.  This lead to much frustration and upset especially when I had to go into work and face the world with red inflamed itchy skin.  

It wasn’t until last month that during researching online and reading numerous blogs and forums that I finally found the answer that I had been looking for and had expected all along... my skin was addicted to steroid cream and causing the worsening eczema rather than helping. The solution stop using steroid and Elidel cream straight away and deal with the horrible withdrawal over the next few months and in hopefully a year or two my skin will have returned to how it was before I started using steroid creams.  So I decided to start a blog in the hope of helping others who are experiencing similar issues.  The story begins!!!